Maryland, 2011

Flooding in Maryland, December 7 to 8, 2011

December 7 to 8, 2011 · NWS LWX · 12 events in 5 counties and zones

A cold front stalled across southern Virginia and along the Mid-Atlantic seaboard. Several weak low pressure systems moved along the boundary, with an intense low pressure passing along it on the afternoon of the 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front stalled across southern Virginia and along the Mid-Atlantic seaboard. Several weak low pressure systems moved along the boundary, with an intense low pressure passing along it on the afternoon of the 7th. An extended period of moderate to heavy rain resulted across portions of Maryland. Rainfall amounts reached as high as 4.36 in Prince Georges County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 7, 2:58 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 7, 2:58 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EST WED DEC 7 2011

.SYNOPSIS...
LOW PRESSURE WILL PASS BY TO OUR SOUTH THIS EVENING BEFORE RAPIDLY
MOVING UP THE COAST TOWARD NEW ENGLAND LATE TONIGHT. HIGH PRESSURE
WILL BUILD IN BEHIND THIS SYSTEM THURSDAY THROUGH THURSDAY NIGHT. A
COLD FRONT WILL PASS THROUGH THE AREA LATE FRIDAY BEFORE HIGH
PRESSURE BUILDS OVERHEAD DURING THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
COLD FRONT CURRENTLY STRETCHES FROM LOWER SOUTHERN MARYLAND BACK
THROUGH THE CENTRAL FOOTHILLS OF VIRGINIA. REGIONAL RADAR SHOWS
WIDESPREAD PRECIPITATION JUST ALONG AND BEHIND THE FRONTAL BOUNDARY.
SEVERAL WEAKER WAVES OF LOW PRESSURE HAVE MOVED ALONG THE BOUNDARY
EARLIER THIS MORNING AND THROUGH THE DAY. A STRONGER AREA OF LOW
PRESSURE...CURRENTLY LOCATED ACROSS WESTERN VA...WILL MOVE NE ALONG
THE BOUNDARY TONIGHT. THIS LOW PRESSURE CENTER WILL SERVE TO ENHANCE
PRECIP RATES THROUGH THE EVENING.

COLDER AIR HAS BEGUN TO FILTER INTO THE HIGHER ELEVATIONS OF THE
CWFA...AND A RASN MIX HAS BEGUN. EXPECT THIS TREND TO WILL CONTINUE
FOR THE REMAINDER OF THE HIGHER TERRAIN FOR THE REST OF THE
AFTERNOON. COLDER AIR WILL BEGIN TO FILTER INTO THE LOWER LEVELS
EARLY THIS EVENING...AND PRECIP SHOULD END AS A QUICK BURST OF SNOW
FOR MOST LOWER ELEVATIONS. LOWER SOUTHERN MARYLAND SHOULD REMAIN ALL
RAIN...BUT AREAS BETWEEN THE CITY OF BALTIMORE AND CHARLES COUNTY
MAY EXPERIENCE A BRIEF PERIOD OF RASN BEFORE MIDNIGHT.

PRECIP WILL END VERY QUICKLY FROM WEST TO EAST AFTER 2 AM FOR MOST
LOCALES. SOME WEAK UPSLOPE PRECIP IS POSSIBLE...AND SOME LINGERING
PRECIP IS POSSIBLE ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY
UNTIL THE VERY EARLY MORNING HOURS.

HAVE MADE SOME CHANGES TO THE WINTER AND FLOOD HEADLINES FOR THIS
AFTERNOON. SOME OF THE HIGHER RAINFALL AMOUNTS RANGE FROM ONE TO TWO
INCHES ACROSS THE SOUTHERN CWFA UP TO JUST SOUTH OF THE DISTRICT.
ANOTHER BAND OF HEAVIER PRECIP IS NOTED ACROSS WESTERN MARYLAND AND
THE EASTERN PANHANDLE OF WEST VIRGINIA...AROUND ONE TO TWO INCHES.
ADDITIONAL MODERATE TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
BEFORE A CHANGEOVER TO SNOW THIS EVENING. ADDITIONAL AMOUNTS WILL
AVERAGE ONE TO TWO INCHES...WITH SOME LOCALLY HIGHER AMOUNTS.

MAIN CHANGE TO THE WINTER HEADLINE WAS TO DROP SOUTHERN BALTIMORE
COUNTY/THE CITY OF BALTIMORE FROM THE WINTER WEATHER ADVISORY. DO
THINK PRECIP WILL BE MORE OF A RASN MIX...WITH ANY SNOWFALL
ACCUMULATIONS UNDER HALF AN INCH.

TOOK BLEND OF TEMPS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
SURFACE HIGH PRESSURE WILL BUILD OVERHEAD THURSDAY THROUGH THURSDAY
NIGHT...BRINGING DRY AND SEASONABLE CONDITIONS. MAX TEMPS THURSDAY
WILL RANGE FROM THE LOWER 30S ALONG THE ALLEGHENY FRONT TO THE UPPER
40S IN CENTRAL VIRGINIA. MIN TEMPS THURSDAY NIGHT WILL RANGE FROM
THE LOWER AND MIDDLE 20S ACROSS MOST OF THE POTOMAC HIGHLANDS AND
SHENANDOAH VALLEY TO THE MID 30S IN DOWNTOWN WASHINGTON/BALTIMORE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE OFF THE COAST FRIDAY BEFORE A COLD FRONT
MOVES THROUGH THE AREA FRIDAY NIGHT. LITTLE MOISTURE WILL BE
ASSOCIATED WITH THE FRONT SO MOST AREAS WILL END UP DRY. THE ONLY
EXCEPTION WILL BE ACROSS THE ALLEGHENY FRONT WHERE AN UPSLOPE FLOW
MAY TRIGGER A FEW SNOW SHOWERS.

UPPER LEVEL TROUGH WILL BE EAST OF THE MID ATLANTIC BY SATURDAY
NIGHT. HIGH PRESSURE MOVES OVERHEAD FOR THE START OF NEXT WORK
WEEK. CLEAR SKIES AND CALM WINDS ARE GOING TO INCREASE THE CHANCE
OF COOLER THAN NORMAL LOW TEMPS NEXT WEEK. CURRENT MODEL GUIDANCE
HAS LOW TEMPS IN THE LOW TO MID 20S FROM SUNDAY THROUGH TUESDAY. A
DISTURBANCE IS PROJECTED TO ROUND A UPPER LEVEL RIDGE LOCATED OVER
THE SOUTHEAST US INTO THE MIDDLE OF NEXT WEEK. THIS FEATURE MAY
BRING SNOW SHOWERS TO HIGHER ELEVATIONS WEDNESDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
IFR CONDITIONS AT MOST OF THE TERMINAL SITES THIS AFTERNOON.
CIGS/VSBYS WILL REMAIN DOWN THROUGH THE EARLY MORNING HOURS IN
WIDESPREAD PRECIP. MODERATE TO LOCALLY HEAVY RAINFALL IS EXECUTED TO
END AS A QUICK BURST OF SNOW AT ALL TERMINAL SITES. CIGS/VSBYS
IMPROVE TO MVFR VALUES AFTER MIDNIGHT AFTER 2AM. NW WINDS GUSTING 30
TO 35 KT FOR A PERIOD OF TIME THIS AFTERNOON.

VFR CIGS/VSBYS EXPECTED TOMORROW. NW WINDS GUST 20 TO 25 KT DURING
THE MORNING TOMORROW.

HIGH PRESSURE WILL BUILD OVER THE TERMINALS THURSDAY THROUGH
THURSDAY NIGHT. VFR CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS
THROUGH THE TERMINALS LATE FRIDAY INTO FRIDAY NIGHT BUT IT WILL
REMAIN DRY WITH VFR CONDITIONS.

HIGH PRESSURE WILL BUILD OVER THE TERMINALS FOR THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.MARINE...
GALE CONDITIONS EXPECTED ACROSS THE WATERS AS THE WINDS SHIFT TO THE
NW/N AS LOW PRESSURE MOVES ACROSS THE MID ATLANTIC. GRADIENT WILL
RELAX BY EARLY TOMORROW MORNING...BUT SMALL CRAFT CONDITIONS WILL
REMAIN THROUGH THE DAY.

HIGH PRESSURE WILL BUILD OVER THE WATERS THURSDAY THROUGH THURSDAY
NIGHT. NORTHWEST WINDS WILL GUST AROUND 20 KNOTS THURSDAY.

A DRY COLD FRONT WILL PASS THROUGH THE WATERS LATE FRIDAY. NORTHWEST
WINDS BEHIND THE FRONT MAY GUST TO SCA CRITERIA SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE WATERS LATER SATURDAY INTO EARLY NEXT
WEEK.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE AROUND HALF A FOOT ABOVE PREDICTION.  NORTHERLY
WINDS WILL INCREASE THIS EVENING AND HELP PUSH WATER FROM THE SHORES
OF THE POTOMAC AND WESTERN SHORE OF THE BAY.  ON THE CONTRARY... A
ALMOST FULL MOON WILL HELP KEEP ANOMALIES FROM DROPPING
SIGNIFICANTLY.

DUE TO HEAVY RAIN THAT HAS FALLEN AND WILL FALL IN THE POTOMAC BASIN
THERE WILL BE FRESHWATER ENTERING AT GEORGETOWN.  CURRENTLY LITTLE
FALLS IS EXPECTED TO CREST BELOW FLOOD STAGE ON FRIDAY AFTERNOON.
THIS IS DEPENDENT ON HOW MUCH RAIN DOES FALL TODAY.  GEORGETOWN WILL
NEED TO BE MONITORED AND MAY BE NEAR MINOR THRESHOLDS ON FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
MD...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR MDZ003-501-502.
     WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR MDZ501.
     FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ004>007-009>011-013-
     014.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR MDZ003.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR MDZ004.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 3 AM EST
     THURSDAY FOR MDZ005>007-009-010.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR MDZ502.
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ025>031-036>040-
     503-504.
     WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR VAZ503.
     FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ042-050>056-501-502.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR VAZ027>031.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR VAZ036>040-042-501.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR VAZ025-026-
     504.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ050>053-055-
     501>506.
     WINTER STORM WARNING UNTIL 1 AM EST THURSDAY FOR WVZ501-503-
     505.
     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 1 AM EST
     THURSDAY FOR WVZ050>053.
     WINTER WEATHER ADVISORY UNTIL 1 AM EST THURSDAY FOR WVZ055-502-
     504-506.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST THIS EVENING FOR
     ANZ530>543.
     SMALL CRAFT ADVISORY FROM 6 AM TO 6 PM EST THURSDAY FOR
     ANZ530>543.
     GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EST THURSDAY FOR
     ANZ530>543.

&&

LISTEMAA/LASORSA/SHEFFIELD
Hazardous weather outlook, Dec 7, 3:03 PM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
303 PM EST WED DEC 7 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
303 PM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT FOR NORTHEASTERN
MARYLAND. REFER TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR
DETAILS.

A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR MUCH OF THE
INTERSTATE 95 CORRIDOR. REFER TO THE LATEST HAZARD MESSAGE
/FFALWX/ FOR DETAILS.

A GALE WARNING IS IN EFFECT TONIGHT FOR THE MARYLAND CHESAPEAKE
BAY AND TIDAL POTOMAC RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THURSDAY FOR THE MARYLAND
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER.

A SMALL CRAFT ADVISORY LIKELY WILL BE NEEDED ON SATURDAY FOR
PORTIONS OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANY SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
303 PM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA. REFER
TO THE LATEST HAZARD MESSAGE /FFALWX/ FOR DETAILS.

A WINTER STORM WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH
LATE TONIGHT FOR WESTERN ALLEGANY...GRANT...MINERAL...HIGHLAND AND
PENDLETON COUNTIES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR A LARGE
PORTION OF THE OUTLOOK AREA. REFER TO THE LATEST HAZARD MESSAGE
/WSWLWX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANY SNOWFALL
REPORTS WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Dec 7, 3:47 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
347 PM EST WED DEC 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLOOD            2 NE BROAD RUN          38.85N  77.68W
12/07/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            ROAD PARTIALLY BLOCKED DUE TO HIGH WATER.

&&

CORRECTED EVENT

EVENT NUMBER LWX1101987

KLW
Local storm report, Dec 7, 3:49 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EST WED DEC 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            4 W DUMFRIES            38.56N  77.39W
12/07/2011                   PRINCE WILLIAM     VA   911 CALL CENTER

            ROAD CLOSED BETWEEN MILE MARKER 17 AND MILE MARKER 18
            DUE TO FLOODING.

&&

EVENT NUMBER LWX1101988

KLW
Local storm report, Dec 7, 3:52 PM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EST WED DEC 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLOOD            ORANGE                  38.25N  78.11W
12/07/2011                   ORANGE             VA   DEPT OF HIGHWAYS

            NUMEROUS ROADS WERE IMPASSABLE DUE TO FLOODING ACROSS
            ORANGE COUNTY.

&&

EVENT NUMBER LWX1101989

BJL
Local storm report, Dec 7, 3:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EST WED DEC 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            2 WNW FREDERICKSBURG    38.31N  77.53W
12/07/2011                   CITY OF FREDERICKS VA   911 CALL CENTER

            HIGH WATER REPORTED ON RIVER RD NEAR BRAGG RD.

&&

EVENT NUMBER LWX1101990

JRK
Local storm report, Dec 7, 4:05 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EST WED DEC 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLOOD            2 SSE ELKWOOD           38.49N  77.84W
12/07/2011                   CULPEPER           VA   911 CALL CENTER

            ROAD CLOSED NEAR THOMS RD AND BERRYHILL RD DUE TO HIGH
            WATER.

&&

EVENT NUMBER LWX1101991

KLW
Local storm report, Dec 7, 4:16 PM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EST WED DEC 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     FLOOD            3 WSW SUMERDUCK         38.45N  77.77W
12/07/2011                   CULPEPER           VA   911 CALL CENTER

            ROAD CLOSED DUE TO HIGH WATER NEAR EDWARDS SHOP RD AND
            FIELDS MILL RD.

&&

EVENT NUMBER LWX1101992

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 flood. Local standard time, as filed.

Flood, Prince George'S

When
December 7, 7:00 PM EST to December 8, 2:00 AM EST
Where
Prince George'S County, 0.69 mi S of Upper Marlboro to 0.39 mi SSE of Upper Marlboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.810, -76.750

Route 717 south of Main Street was closed due to flooding. A rain gauge near Largo measured 4.28 inches.

Flood, St. Mary'S

When
December 7, 7:15 PM EST to December 8, 2:00 AM EST
Where
St. Mary'S County, 0.88 mi NE of Maddox to 0.95 mi N of Maddox
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.340, -76.810

Maddox Road was closed due to high water. A cooperative observer near Golden Beach measured 3.37 inches.

Flood, St. Mary'S

When
December 7, 7:15 PM EST to December 8, 2:00 AM EST
Where
St. Mary'S County, 1.76 mi SW of Forest Hall to 1.53 mi SW of Forest Hall
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.402, -76.743

Baptist Church Road was closed due to high water. A rain gauge near Charlotte Hall measured 3.35 inches.

Flood, Prince George'S

When
December 7, 7:45 PM EST to December 8, 2:00 AM EST
Where
Prince George'S County, Ammendale to 0.15 mi NE of Ammendale
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.050, -76.900

High water rescue was performed at Baltimore Avenue near Ammendale Road. A rain gauge near Brandywine tallied 4.27 inches.

Flood, Baltimore

When
December 7, 8:00 PM EST to December 8, 3:00 AM EST
Where
Baltimore County, 1.27 mi ENE of Baltimore Highlands to 1.42 mi ENE of Baltimore Highlands
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.240, -76.630

Portion of West Patapsco Avenue was closed due to high water. A rain gauge near Hamilton observed 2.55 inches.

Flood, Baltimore

When
December 7, 8:00 PM EST to December 8, 3:00 AM EST
Where
Baltimore County, 0.17 mi NNW of Ruxton to 0.23 mi S of Ruxton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.402, -76.651

Ruxton Road was closed due to high water. A rain gauge near Towson measured 2.62 inches.

Flood, Baltimore

When
December 7, 8:30 PM EST to December 8, 3:00 AM EST
Where
Baltimore County, 0.87 mi SW of Cub Hill to 0.76 mi SW of Cub Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.410, -76.530

Portion of Ebony Road was closed due to high water. A rain gauge near Catonsville tallied 2.56 inches.

Flood, Prince George'S

When
December 7, 9:00 PM EST to December 8, 4:00 AM EST
Where
Prince George'S County, 0.54 mi W of Wells Corner to 0.48 mi ENE of Upper Marlboro
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.820, -76.740

High water rescue was carried out at 5400 block of Race Track Road. A rain gauge near Upper Marlboro observed 4.18 inches.

Flood, Charles

When
December 7, 9:45 PM EST to December 8, 4:00 AM EST
Where
Charles County, 0.88 mi SE of Grayton to 0.17 mi E of Grayton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.410, -77.190

Route 6 was closed at Maryland Point Road due to flooding. A trained spotter near Bryans Road observed 4.31 inches.

Flood, Howard

When
December 7, 10:00 PM EST to December 8, 5:00 AM EST
Where
Howard County, 0.87 mi SE of Elkridge to 1.19 mi ESE of Elkridge
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.210, -76.710

Furnace Avenue was closed near the Anne Arundel County line due to flooding. A rain gauge near Savage observed 2.60 inches.

Flood, Howard

When
December 7, 10:00 PM EST to December 8, 5:00 AM EST
Where
Howard County, 0.87 mi NW of Daisy to 1.42 mi WNW of Florence
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.310, -77.080

Florence Road was closed near Mullinix Mill Road due to flooding. A rain gauge near Columbia tallied 2.42 inches.

Flood, Charles

When
December 8, 12:00 AM EST to 7:00 AM EST
Where
Charles County, Pomfret to 1.07 mi WSW of Pomfret
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.580, -77.030

Route 227 was closed between Brierwood Road and Marshalls Corner Road due to high water. A rain gauge near Waldorf totalled 4.18 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355723, 355724, 355725, 355726, 355727, 355728, 355729, 355730, 355731, 355732, 355733, 355734.